Wyoming, 2024Damaging Winds in Wyoming, July 15, 2024
July 15, 2024 · NWS RIW · 3 events in 2 counties and zones
A deep trough moved into Wyoming and was supportive of numerous showers and thunderstorms. The strongest storms moved through Fremont and Natrona Counties, where wind gusts of over 70 mph were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep trough moved into Wyoming and was supportive of numerous showers and thunderstorms. The strongest storms moved through Fremont and Natrona Counties, where wind gusts of over 70 mph were reported. In Hudson, numerous trees were uprooted or snapped. In Lander, a tree was uprooted and fell on a truck. Maximum measured wind gusts included 72 mph near Lander and 70 mph on the east side of Casper. A spotter estimated a wind gust of 77 mph in Bar Nunn.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 15, 12:43 PM MST, 37 minutes earlier. Its key messages:
- Scattered thunderstorms will produce brief heavy rain and gusty outflow wind of 35 to 45 mph through early Monday evening.
- A secondary surge of northerly surface wind arrives Tuesday afternoon and evening. This will allow wildfire smoke to increase along the Interstate 25 corridor in Johnson and Natrona Counties. Oregon wildfire smoke will reach western Wyoming tonight and Tuesday.
- Temperatures at or just above seasonal averages along with typical diurnal convection prevails much of the period.
Area forecast discussion, Jul 15, 12:43 PM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
143 PM MDT Mon Jul 15 2024
.KEY MESSAGES...
- Scattered thunderstorms will produce brief heavy rain and
gusty outflow wind of 35 to 45 mph through early Monday
evening.
- A secondary surge of northerly surface wind arrives Tuesday
afternoon and evening. This will allow wildfire smoke to
increase along the Interstate 25 corridor in Johnson and
Natrona Counties. Oregon wildfire smoke will reach western
Wyoming tonight and Tuesday.
- Temperatures at or just above seasonal averages along with
typical diurnal convection prevails much of the period.
&&
.DISCUSSION...
Issued at 143 PM MDT Mon Jul 15 2024
Scattered convection is ongoing as of 130 PM Monday across western
and central Wyoming. The strongest storms and greatest areal coverage
is across southwest Wyoming where a lack of cloud cover earlier
today has allowed for better destabilization as mid-level lapse
rates are ranging from 8-9C/km. Further destabilization is
expected across central Wyoming through mid-afternoon as solar
radiation has increased the past few hours. With precipitable
water values topping 0.80 inches, these storms will be producing
rain Monday afternoon and early evening. Temperature-dew point
spreads favor wind gusts 35 to 45 mph with the stronger
convection. CAMS show most of the stronger storms relegated to
locations over Natrona and eastern Sweetwater Counties by 5-6
PM. Showers and isolated storms eventually develop over
northcentral Wyoming late this afternoon. This activity tracks
east-southeast through the evening, lingering longest in
Natrona County. To the west, drier westerly flow aloft brings an
earlier end to the convection this evening. However, western
wildfire smoke, mainly from Oregon, is likely to filter into
the region in this flow regime.
Tuesday finds enough lingering mid-level moisture to trigger
convection around midday. Orographics favor the Absaroka and Wind
River Mountains for the best coverage Tuesday afternoon. Drier west-
northwest flow aloft should limit convection in the basins east of
the Continental Divide. Surface high pressure dropping south
through the Northern Plains provides a secondary surge of northerly
surface wind east of the Divide Tuesday afternoon. Wildfire smoke
from southern Montana fires is likely to make a push farther south
into central Wyoming along the Interstate 25 corridor in Johnson and
Natrona Counties given this wind direction. Temperatures will
be around seasonal normals with the exception of cooler readings
in Johnson County. The north to northeast wind reaches
Sweetwater County and points westward Tuesday evening, but
speeds will generally be only 10 to 15 mph. Convection decreases
in coverage early Tuesday evening leaving a clearing sky and
seasonal temperatures overnight.
The remainder of the week finds a building ridge across the Great
Basin, which retrogrades closer to the West Coast late in the
forecast period. For the most part, temperatures at or just above
seasonal averages prevail through next weekend. Enough mid-level
moisture remains trapped under the ridge to keep isolated/scattered
diurnal convection in the forecast through at least Friday. As the
ridge retrogrades, Wyoming may end up in northerly flow aloft with
any southerly moisture surge possibly being tempered. Therefore,
next weekend may end up a bit drier.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1145 AM MDT Mon Jul 15 2024
With slightly above normal atmospheric moisture and moderate
instability, scattered to widespread showers and thunderstorms
are expected this afternoon across the entire forecast area. The
primary threats are brief heavy rain and gusty outflow over 40
kts. Some of the storms in central WY (KCPR-KBYG) may become
stronger and also produce hail over one inch. For the most part,
the convection will end before sunset with lingering showers
possible from west-central WY toward east-central WY. VFR
conditions are generally expected, though MVFR conditions are
likely if showers/thunderstorms move directly over or near TAF
sites. Some mid-level clouds will remain overnight and move
southward before sunrise. As the storm-producing weather system
moves eastward, some northerly flow will move into sites east
of the divide and increase Tuesday afternoon. WNW winds will
increase west of the divide. Isolated showers and thunderstorms
are expected over the southern Absarokas and Wind Rivers and
other mountain areas during the afternoon with sites across
central and southern WY the most likely to see isolated storms.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Air Quality Alert until 1 PM MDT Tuesday for WYZ010-023-024-
027.
&&
DISCUSSION...CNJ
AVIATION...McDonald
Hazardous weather outlook, Jul 15, 1:56 AM MST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
256 AM MDT Mon Jul 15 2024
WYZ001>020-022>030-161300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
256 AM MDT Mon Jul 15 2024
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and tonight.
Widespread showers and thunderstorms this afternoon and evening.
Brief heavy downpours and strong outflows of 40+ mph are the main
concerns with the stronger storms that develop.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday and Wednesday...Scattered showers and thunderstorms continue
through the first half of the week. Strong storms will bring a
continued gusty outflow wind threat.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 15, 12:50 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Riverton WY
150 PM MDT Mon Jul 15 2024
WYZ002-005-007-014>019-026-152015-
Wind River Mountains West-Owl Creek and Bridger Mountains-Wind River
Basin-Upper Green River Basin-Southwest Bighorn Basin-Upper Wind
River Basin-Wind River Mountains East-Green Mountains and Rattlesnake
Range-Absaroka Mountains-Lander Foothills-
150 PM MDT Mon Jul 15 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN HOT SPRINGS...
SOUTHEASTERN SUBLETTE...CENTRAL FREMONT AND SOUTHEASTERN PARK
COUNTIES THROUGH 215 PM MDT...
At 149 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Meeteetse to 6 miles north of
Fort Washakie to 11 miles northeast of Big Sandy Recreational Area.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Fort Washakie, Morton, Anchor Dam, and Pilot Butte Reservoir
around 155 PM MDT.
Ethete, Upper Silas Lake, Worthen Meadows Reservoir, and Christina
Lake around 200 PM MDT.
Frye Lake around 205 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4391 10843 4390 10839 4315 10845 4227 10879
4227 10957 4306 10924 4396 10926 4397 10907
4394 10909 4397 10904 4397 10899 4395 10897
4396 10893 4393 10893 4397 10891 4399 10843
TIME...MOT...LOC 1949Z 261DEG 24KT 4392 10892 4310 10892 4233 10923
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
McDonaldSpecial weather statement, Jul 15, 1:14 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Riverton WY
214 PM MDT Mon Jul 15 2024
WYZ017-018-152045-
Wind River Basin-Lander Foothills-
214 PM MDT Mon Jul 15 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FREMONT COUNTY THROUGH
245 PM MDT...
At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Washakie, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Ethete around 220 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4313 10859 4285 10851 4282 10886 4286 10889
4287 10891 4288 10892 4305 10896
TIME...MOT...LOC 2013Z 260DEG 21KT 4296 10885
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
McDonaldThunderstorm Wind, Fremont
- When
- July 15, 1:20 PM MST to 1:25 PM MST
- Where
- Fremont County, 8 mi NNW of Lander
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.937, -108.781
Maximum wind gusts of 72 mph were reported to the northwest of Lander.
Thunderstorm Wind, Fremont
- When
- July 15, 1:25 PM MST to 1:45 PM MST
- Where
- Fremont County, (Lnd)hunt Fld Lander to 1.28 mi NE of Hudson
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 42.820, -108.730
A severe thunderstorm moved from Lander to Hudson and brought high winds, including a maximum wind gust of 67 mph at the Lander airport. The wind blow a tree on a truck at the Lander courthouse. In Hudson, numerous trees were uprooted or snapped.
Thunderstorm Wind, Natrona
- When
- July 15, 3:02 PM MST to 4:20 PM MST
- Where
- Natrona County, 2 mi SE of Hiland to 14 mi N of Bar Nunn
- Measured
- 67 kt (77 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.099, -107.322
A line of severe thunderstorms moved across Natrona County and brought high wind gusts to many locations. The public estimated a 77 mph wind gust in Bar Nunn. Wind gusts from Hiland to Near Bar Nun and Evansville generally ranged from 60 to 70 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 15, 20242 deaths · 2 events
- Tornadoes and Flash Flooding in Illinois, July 15 to 16, 20241 death · EF1 · 118 events
- Tornadoes and Flash Flood in Illinois, July 15 to 16, 20244 injured · EF2 · 163 events
- Tornadoes and Damaging Winds in Indiana, July 15, 20241 death · EF1 · 32 events
- Tornadoes and Flash Flood in Illinois, July 15 to 16, 2024$300,000 · EF2 · 46 events
- Tornadoes and Damaging Winds in New York, July 15, 2024$837,000 · EF1 · 91 events
- Tornadoes and Damaging Winds in Indiana, July 15 to 16, 20241 injured · $1.1 million · EF1 · 53 events
- Wildfire in Washington, July 15 to 31, 2024$35 million · 1 event
- Tornado and Flash Flood in Iowa, July 15, 2024$520,000 · EF1 · 29 events
- Wildfire in Idaho, July 15 to 31, 2024$2.8 million · 1 event
- Tornadoes and Flash Flooding in New York, July 15, 2024$72,000 · EF0 · 56 events
- Damaging Winds in Pennsylvania, July 15, 20242 injured · $117,000 · 70 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200577, 1200578, 1200886.